+44 1223 790975
Keywords: Anahylaxis; Suggamadex; Atrioventricular block; Cardiac arrest
AVB: Atrio Ventricular Block; ECG: Electro Cardio Gram
There is substantial evidence that the heart is a primary target organ in anaphylactic reactions involving the release of chemical mediators. Sinus tachycardia, atrioventricular conduction block, increased ventricular automaticity and vasoconstriction of coronary vessels are characteristic features of cardiac anaphylaxis . Among these features, coronary spasms are well known to be characteristic of anaphylactic angina; however, atrioventricular block (AVB) is not a widely recognized feature of cardiac anaphylaxis.
We describe an elderly man undergoing surgery who subsequently developed complete AVB following sugammadex administration. Cardiac anaphylaxis due to sugammadex was considered to be the most likely cause.
Written informed consent was obtained from the patient’s family for publication of this Case report and any accompanying images.
A 78-year-old man was admitted to undergo thoracic endovascular aortic repair for an aneurysm of the distal portion of a thoracic aortic graft. He had a history of general anesthesia for grafting of the thoracic descending aorta, coronary artery bypass grafting and sigmoid colon resection. All of these operations had been performed before sugammadex became available for use in Japan. He also had hypertension and chronic atrial fibrillation. His baseline medications were cilnidipine, eplerenone, olmesartan, atorvastatin and warfarin. He had no known drug allergies. Preoperative electrocardiogram (ECG) showed atrial fibrillation and right bundle branch block with normal axis deviation. Preoperative echocardiography showed normal left ventricular function (fractional shortening was 0.27) and Holter ECG showed no arrhythmias other than atrial fibrillation (heart rate: 54~92 beat/minute) and monofocal premature ventricular contractions (35 beat/day). He had no symptoms of angina, and no new significant coronary artery stenosis after a coronary artery bypass graft procedure. Laboratory investigations confirmed mild anemia and mild renal dysfunction. Warfarin was stopped 3 days before the operation, and other baseline medication was not administrated on the day of surgery.
General anesthesia was induced with administration of 3 mg of midazolam, 0.3 μg/kg/min continuous infusion of remifentanil, followed by 0.6 mg/kg of rocuronium to facilitate intubation. After tracheal intubation, anesthesia was maintained using sevoflurane and remifentanil. Ampicillin was administered before the start of the operation, while heparin and protamine were administered intraoperatively. Ten milligrams of rocuronium were added once intraoperatively.
The operation was completed uneventfully in 2.5 hours. Postoperatively, after recovery of the train of four ratio, a 2 mg/kg dose of sugammadex was administered by slow intravenous injection. Two minutes later, sudden cardiac arrest occurred. Cardiac resuscitation was immediately initiated with chest compression and administration of 0.5 mg of epinephrine and 0.5 mg of atropine. He quickly recovered, within 1 minute, to the sinus rysthm. Then, the skin of his trunk and thighs showed erythema. Anaphylaxis caused by sugammadex was highly suspected. The patient was again sedated with a 3 mg dose of midazolam and received a continuous 0.03 μg/kg/min infusion of epinephrine to maintain systolic blood pressure above 80 mmHg. Transthoracic echocardiography, chest X-ray and 12-lead ECG which were taken several minutes after recovery from cardiac arrest, showed no significant change compared to the preoperative. Arterial blood gas analysis and blood sugar values showed no significant abnormalities. The patient was transferred to the intensive care unit. Eight hours later, his erythema was almost disappeared. Continuous infusion of epinephrine was stopped and he was extubated uneventfully.
The ECG monitor in the operating room during cardiac arrest showed small f waves and no QRS waves (Figure 1). Therefore, complete AVB had apparently occurred suddenly after sugammadex administration. Postoperatively, MB-CPK was not increased, nor did Holter ECG reveal heart block. The patient was discharged from the hospital 9 days later without problems. Skin testing was planned more than 4 weeks after this episode, but the patient unfortunately died due to a ruptured aneurysm before these skin tests could be performed.
Figure 1: Electrocardiogram (ECG) during cardiac event 2 minutes after administration of sugammadex. Sudden cardiac arrest occurred. After cardiac resuscitation, the patient showed rapid circulatory recovery. ECG showed small f waves and no QRS waves. Complete AVB had occurred suddenly after sugammadex administration.
The present patient was considered to have transient complete AVB during anaphylaxis triggered by sugammadex administration. Because cardiovascular disturbance and skin erythema occurred immediately after sugammadex administration, these signs are the first evidence of anaphylaxis . Although biochemical measurements and skin test was not done, anaphylaxis caused by sugammadex was suspected most from the clinical course. Anaphylaxis caused by a clinical dose of sugammadex has already been reported , but there are no reports of cases such as ours with complete AVB. Among symptoms and signs of cardiac anaphylaxis, there are few reports describing delay of atrioventricular conduction during anaphylaxis , and this feature of cardiac anaphylaxis is not widely recognized.
Since our patient had a history of major vascular surgery and coronary artery bypass grafting, the perioperative risk for cardiac events might have been high as compared to patients with no past history of cardiovascular disease. However, coronary event was denied from postoperative ECG, value of MB-CK and echocardiography. It was not found atrioventricular block in the holter ECG pre- and postoperatively. However, whether the occurrence of AVB, as a feature of cardiac anaphylaxis, was related to patient-specific risk remains uncertain.
On the other hand, sugammadex itself also might have the possibility of chanege of the tonus of the autonomic nervous system. Neuromuscular relaxants may have bound to muscarinic receptors in the atria, bronchial smooth muscle and parasympathetic nerves in the lung. Rocuronium has also been reported to have affinities for these muscarinic receptors, and its affinities are lower than those of pancuronium, such that binding does not occur in the range of concentrations achieved with clinical use . Rocuronium has been reported to block nicotinic acetylcholine receptors at the superior cervical ganglia of rats , and it has thus been suggested that the effects of rocuronium on the autonomic nervous system cannot be assumed to be negligible. Therefore, when rocuronium disappears rapidly following the administration of sugammadex, it is no wonder that sympathetic or parasympathetic hyperactivity might occur as a reaction. If parasympathetic hyperactivity occurs, severe heart block, as in our present case, may occur. However, this is speculative at present, and it is also unknown whether the impact in this case.
Furthermore, in our present case, since skin erythema developed after the recovery of circulation, a hypersensitivity reaction was strongly suspected.
Our complete AVB immediately after the administration of sugammadex was considered to have been caused by direct actions of chemical mediators on the heart in a process of anaphylactic reaction.
The authors declare that they have no competing interests.
MI, AO and MN provided the anaesthetic care. ST collected the patient’s data. MI, AO and MN drafted the manuscript. MO helped to draft the manuscript and revised it critically. All authors read and approved the final manuscript.